Starting treatment

Following my HIV diagnosis in August 2001, my doctor estimated that I would be looking to start therapy in around six years. But following a rapid CD4 cell decline, it was only nine months later that he suggested I start thinking about choosing a drug regimen.

It’s an understatement to say that I was disappointed with the way things had gone. I’d spent the previous year or so trying to find out as much as I could about HIV and its treatment – as a pharmacologist working in a university laboratory I felt at home with the scientific and clinical literature and was encouraged by what I had seen.

But when the imminence of my own treatment debut was staring me in the face, my level-headedness flew out of the window. It was like a second diagnosis. I was really scared.

For the next year or so, I regularly visited a treatments adviser at the clinic. She talked me through the various drug options available to me, and we eventually decided on a combination of efavirenz (Sustiva) and the AZT/3TC combination pill Combivir. I was concerned about the possible side-effects of all the drugs that were suggested.

The year or so of two-monthly visits to the clinic were an exercise in procrastination. Every time I went back, I produced another excuse for delaying therapy – while they seemed genuine reasons to me at the time, it’s clear to me now that I was avoiding facing up to my predicament. So, while my CD4 count hovered around the 200 mark [the level when starting treatment was recommended at the time], my adviser’s patience eventually began to wear thin. Eventually my excuses ran out and, armed with a carrier bag full of pills, I reluctantly fixed a date to start.

I took my first Combivir pill during a coffee break at work. I spent the next four hours gazing out of my office window, waiting for the nausea to kick in, or to be rushing to the toilet with diarrhoea. They never came.

In the evening, I swallowed my first dose of efavirenz along with my second Combivir pill, half-expecting hellish nightmares and night sweats or suicidal feelings in the morning. After sleeping like a baby, I spent the next day feeling a little like I had smoked a joint in the morning – precisely as my adviser had warned me I would. The feeling was far from unpleasant.

The stoned feeling had worn off by the end of the day, and the morning grogginess disappeared entirely within three days. I tentatively started drinking alcohol again a few days later, with no unexpected effects, and rekindled my nocturnal dancing habits within two weeks – to find that “the efavirenz feeling”, rather than forcing me to curtail my nights out, had added an interesting twist to the 4am taxi ride home.

I’ve now been on my combination for 18 months. It reduced my viral load to undetectable levels immediately, although its effects on my CD4 count took almost a year to kick in. Now, my CD4 count is marching up at a respectable pace, and I’m still free of side-effects.

Sure, I sometimes have diarrhoea, and I’ve had a bout of distressing nightmares recently. It’s all too easy to put these down to the drugs and feel sorry for myself. But I try to remember that I’ve always had diarrhoea occasionally, and I remember worse dreams from my pre-treatment days.

My only regret is that I didn’t start treatment a little earlier, to increase my chances of a sustainable response to my current and future drug regimens – my CD4 count dipped below 200 on more occasions than I would like while I procrastinated. But at the time I didn’t have the benefit of hindsight, so now the best I can do is enjoy these side-effect-free years, and hope that my next combinations will be as easy as my first.

Help us to support people like Christopher and make a donation to NAM today. Thank you.

My life with HIV

By Maureen

Subscribe now

Sign up for our free weekly news bulletin.

Find out more and sign up to the full range of aidsmap email bulletins >

Support us

We rely on donations from people like you. Every penny makes a difference.

Donate online now >

Featured topic

Starting treatment

Visit topic page >

Tell us your story

If you would like to share your story, please get in touch.

Tell us your story >